Novartis Recalls Triaminic And Theraflu Cough Syrups : Shots - Health News Triaminic and Theraflu syrups and "warming liquids," the products implicated in the latest recall announcement, contain acetaminophen and diphenhydramine. But kids were able to open the childproof caps on the products, presenting a risk of poisoning.
NPR logo Novartis Recalls Triaminic And Theraflu Cough Syrups

Novartis Recalls Triaminic And Theraflu Cough Syrups

Triaminic syrups and Theraflu Warming Relief syrups have been recalled by manufacturer Novartis. Courtesy of the U.S. Consumer Product Safety Commission hide caption

toggle caption
Courtesy of the U.S. Consumer Product Safety Commission

The Consumer Products Safety Commission says that "child-resistant" caps on some bottles of cough and flu syrup aren't as sturdy as advertised.

That's a problem, because products implicated in the agency's latest recall announcement — Triaminic and Theraflu syrups and "warming liquids" — contain acetaminophen and diphenhydramine.

Those drugs are responsible for tens of thousands of poisoning incidents in children each year. Acetaminophen in large doses can be especially damaging to the liver.

To avoid the risk of poisoning, the consumer agency advises users to stop using the products any Triaminic or Theraflu "warming liquid" purchased between May 2010 and December 2011.

Novartis, the pharmaceutical company that makes the products, has received 12 reports of children unscrewing the caps on the faulty products. Four of those kids ingested the product, and one needed medical attention.

But it might be too late, anyway. A Novartis spokeswoman tells ABC News that an estimated 97 percent of the recalled syrups have already been consumed, returned or quarantined in a warehouse.